Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 4:23 PM CDT for Clay County, Lincoln County, Turner County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2020, 4:23 PM CDT (21:23 UTC)
- Expired
- Oct 11, 2020, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, SD, Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 4:32 PM CDT | HAIL 1 | 4 Sse Centerville, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -529 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS53 KFSD 112123
SVRFSD
SDC027-083-125-112215-
/O.NEW.KFSD.SV.W.0190.201011T2123Z-201011T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
423 PM CDT Sun Oct 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in southeastern South Dakota...
Southwestern Lincoln County in southeastern South Dakota...
Southeastern Turner County in southeastern South Dakota...
* Until 515 PM CDT.
* At 423 PM CDT, a severe thunderstorm was located near Wakonda, or
14 miles west of Beresford, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Centerville around 435 PM CDT.
Davis around 445 PM CDT.
Lennox around 455 PM CDT.
Worthing around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9704 4302 9716 4342 9687 4328 9661
TIME...MOT...LOC 2123Z 215DEG 36KT 4304 9706
HAIL...1.25IN
WIND...60MPH
$$
APT3 follow-up statements
086
WWUS53 KFSD 112143
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
443 PM CDT Sun Oct 11 2020
SDC027-083-125-112215-
/O.CON.KFSD.SV.W.0190.000000T0000Z-201011T2215Z/
Clay SD-Lincoln SD-Turner SD-
443 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL CLAY...SOUTHWESTERN LINCOLN AND SOUTHEASTERN TURNER
COUNTIES...
At 442 PM CDT, severe thunderstorms were located along a line
extending from near Davis to near Centerville, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Lennox around 455 PM CDT.
Worthing around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9704 4312 9706 4342 9687 4328 9661
TIME...MOT...LOC 2142Z 218DEG 35KT 4320 9691 4308 9691
HAIL...1.25IN
WIND...60MPH
$$
APT427
WWUS53 KFSD 112157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
457 PM CDT Sun Oct 11 2020
SDC027-125-112207-
/O.CAN.KFSD.SV.W.0190.000000T0000Z-201011T2215Z/
Clay SD-Turner SD-
457 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY AND
SOUTHEASTERN TURNER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern South Dakota.
LAT...LON 4319 9692 4342 9687 4328 9661 4308 9687
4308 9692
TIME...MOT...LOC 2157Z 215DEG 36KT 4330 9682 4318 9682
$$
SDC083-112215-
/O.CON.KFSD.SV.W.0190.000000T0000Z-201011T2215Z/
Lincoln SD-
457 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN LINCOLN COUNTY...
At 457 PM CDT, severe thunderstorms were located along a line
extending from near Worthing to 7 miles north of Beresford, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Worthing around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4319 9692 4342 9687 4328 9661 4308 9687
4308 9692
TIME...MOT...LOC 2157Z 215DEG 36KT 4330 9682 4318 9682
HAIL...0.88IN
WIND...60MPH
$$
APT326
WWUS53 KFSD 112213
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
513 PM CDT Sun Oct 11 2020
SDC083-112223-
/O.EXP.KFSD.SV.W.0190.000000T0000Z-201011T2215Z/
Lincoln SD-
513 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 515 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern South Dakota.
LAT...LON 4319 9692 4342 9687 4328 9661 4308 9687
4308 9692
TIME...MOT...LOC 2213Z 215DEG 36KT 4342 9671 4330 9671
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:45 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 11, 2:45 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CDT Sun Oct 11 2020
.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020
A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.
Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.
.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020
After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM CDT Sun Oct 11 2020
Strong southerly gusts around 35 knots will continue through the
afternoon, gradually decreasing from west to east as a cold front
approaches. Northwest winds behind the front will also be strong
for a couple of hours into the evening. Scattered strong to
possibly severe thunderstorms are possible across southwest MN,
northwest IA and extreme eastern SD from roughly 22z through 4z.
Seom lingering showers and isolated less strong thunderstorms will
be possible behind the front but should be short lived if they
develop. VFR conditions after about 5z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
066-067-070-071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Oct 11, 6:11 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 611 AM CDT Sun Oct 11 2020 SDZ038-039-050-052>055-057>061-063>066-068-069-121200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Gusty winds today, south initially, then turning to the west- northwest this afternoon, will result in high to very high fire danger. There is a small chance of thunderstorm development 3pm-6pm toward the Highway 81 corridor. If storms develop, an isolated strong to severe storm could produce hail to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong southerly winds, gusting as high as 40 to 45 mph at times, will result in very high fire danger today. Scattered thunderstorms are expected to develop near the I-29 corridor late this afternoon, between 4 pm and 6 pm, expanding into a line as the storms move east into southwest Minnesota and northwest Iowa this evening. Large hail will be possible with initial storm development, but the primary threat will transition to damaging winds in excess of 60 mph as the storms move east. Storms are expected to move east of the area by around 10 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm.
In the hours before
Local storm report, Oct 11, 1:12 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND GST 5 SSW WORTHING 43.26N 96.80W
10/11/2020 M53 MPH LINCOLN SD MESONET
MESONET STATION 176 SD RWIS DAVIS.
&&Local storm report, Oct 11, 1:13 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM NON-TSTM WND GST 1 NNE SIOUX CENTER 43.08N 96.16W
10/11/2020 M50 MPH SIOUX IA MESONET
MESONET STATION AR437 SIOUX CENTER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 12:11 PM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, Minnehaha, Moody and 2 more | 7 hr |
| Oct 11, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 46 min |
| Oct 11, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Moody | 21 min |
| Oct 11, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 47 min |
| Oct 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Union | 51 min |
| Oct 11, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 32 min |
| Oct 11, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.